Mississippi, 2007

Hail and Damaging Wind in Mississippi, May 14, 2007

May 14, 2007 · NWS LIX · 3 events in 2 counties and zones

Scattered severe thunderstorms developed across southwest Mississippi in a very unstable atmosphere aided by a sea breeze front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered severe thunderstorms developed across southwest Mississippi in a very unstable atmosphere aided by a sea breeze front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 14, 3:07 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 14, 3:07 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
407 PM CDT MON MAY 14 2007

.SHORT TERM...
STALLED SURFACE FRONT...WITH VERY WARM...HUMID CONDITIONS AND
STRONG INFLOW TO ITS SOUTH...AND DRIER AIR WITH LIGHTER WINDS TO
THE NORTH...HAS RESULTED IN EXPOS IVE SCATTERED TO NUMEROUS HAIL
PRODUCING STRONG TO SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST LA TO THE SOUTH OF I-10 THIS AFTERNOON.
TO THE NORTH...LOWER PRECIPITABLE WATER HAS KEPT COVERAGE
DOWN...BUT THUNDERSTORMS HAVE STILL BECOME STRONG TO SEVERE.
THUNDERSTORMS SHOULD REMAIN ACTIVE THROUGH ABOUT 7 PM WITH A
TENDENCY FOR STORMS TO SHIFT NORTH OF I-10 AS THE AIRMASS TO THE
SOUTH STABILIZED DUE TO EXTENSIVE RAIN AND CLOUD COVER.

ON TUESDAY...A SIMILAR PATTERN WILL BE IN PLACE AS TODAY WITH HIGH
MOISTURE CONTENT IN THE ATMOSPHERE...ESPECIALLY 0VER THE WESTERN
AND SOUTHERN PORTIONS OF THE AREA. CONVECTIVE TEMPERATURES ARE
EXPECTED TO BE LOWER SO SHOWERS AND THUNDERSTORMS COULD FORM
EARLIER. EVEN WITH COOLER HIGHS EXPECTED...THE ATMOSPHERE WILL
STILL BECOME QUITE UNSTABLE. THE SEVERE POTENTIAL APPEARS LOWER
DUE TO LESS LOW LEVEL CONVERGENCE...HOWEVER...A FEW STRONG
THUNDERSTORMS AND HEAVY RAINERS CANNOT BE RULED OUT.

WEDNESDAY...A COLD FRONT WILL MOVE INTO OUR AREA AS A STRONG
SHORTWAVE TROUGH DIVES DOWN FROM THE GREAT LAKES TOWARDS THE MID
AND SOUTH ATLANTIC COAST. MID/UPPER DIVERGENCE IN ADVANCE OF THE
COLD FRONT AND AMPLE MOISTURE WILL BRING A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS AHEAD OF THE FRONT.

.LONG TERM...
THE FRONT IS EXPECTED TO MOVE OFFSHORE WEDNESDAY NIGHT WHICH WILL
ALLOW SLIGHTLY COOLER AND DRIER AIR TO MOVE INTO THE AREA WHICH
WILL LINGER INTO SATURDAY. SLIGHTLY WARMER AND MORE HUMID AIR WILL
MOVE IN ON SUNDAY...EXCEPT IT SHOULD REMAIN DRY THROUGHOUT THE
THURSDAY THROUGH SUNDAY PERIOD.

&&

.AVIATION...
THUNDERSTORMS MAY RETURN TO THE VICINITY OF KMSY IN THE NEXT HOUR
OR SO...BUT AM ANTICIPATING THE STORMS MAY WEAKEN AS THIS AREA HAD
STORMS EARLIER. KBTR AND KMCB COULD SEE THUNDERSTORMS IN THE
VICINITY OR AT THE TERMINALS IN THE 22Z TO 24Z TIME PERIOD. AREAS
FROM KASD TO KGPT AND KPQL SHOULD REMAIN FREE OF THUNDERSTORMS THE
REMAINDER OF TODAY AND TONIGHT...BUT HAZE WILL RESTRICT
VISIBILITIES TO 4 TO 6 MILES FOR THE NEXT 24 HOURS OR LONGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  85  63  82 /  20  40  20  50
BTR  69  85  66  84 /  20  40  20  50
MSY  72  84  68  84 /  10  40  20  40
GPT  70  82  65  84 /  20  30  20  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

22
Hazardous weather outlook, May 14, 10:50 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1150 AM CDT MON MAY 14 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-150100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1150 AM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL...
SOUTH CENTRAL...AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST
MISSISSIPPI THIS AFTERNOON AND EARLY THIS EVENING. NUMEROUS SURFACE
BOUNDARIES AND AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH DAYTIME
HEATING TO PROVIDE A FAVORABLE ENVIRONMENT FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE MAIN THREAT WILL BE
LARGE HAIL AND FREQUENT LIGHTNING STRIKES...HOWEVER...A FEW STORMS
COULD ALSO PRODUCE DAMAGING WIND GUSTS OVER 60 MPH AND LOCALLY
HEAVY RAINFALL OF 2 TO 3 INCHES WHICH MAY FALL IN AS LITTLE AS AN
HOUR OR LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON SEA BREEZES WILL COMBINE AGAIN ON TUESDAY WITH A WEAK
UPPER LEVEL DISTURBANCE TO PRODUCE A FEW AFTERNOON AND EVENING
THUNDERSTORMS THAT COULD BE STRONG WITH HAIL AND GUSTY WINDS.

A COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY AND WEDNESDAY
NIGHT...BRINGING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE
AREA. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AFTERNOON AND EVENING...ALONG WITH HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON...MAINLY ACROSS
SOUTH LOUISIANA AND EXTREME SOUTHWEST MISSISSIPPI.

22

In the hours before

Local storm report, May 14, 1:14 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
214 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             HOUMA                   29.58N 90.71W
05/14/2007  E0.75 INCH       TERREBONNE         LA   LAW ENFORCEMENT

0211 PM     TSTM WND DMG     HOUMA                   29.58N 90.71W
05/14/2007                   TERREBONNE         LA   EMERGENCY MNGR

            TREE DOWN ON HIGHWAY AND PRELIMINARY REPORT OF TREE DOWN
            ON HOUSE.

0211 PM     FLASH FLOOD      HOUMA                   29.58N 90.71W
05/14/2007                   TERREBONNE         LA   EMERGENCY MNGR

            STREETS FLOODING IN HOUMA.

&&

RRICKS
Local storm report, May 14, 1:58 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
258 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             NORCO                   30.00N 90.41W
05/14/2007  E0.25 INCH       ST. CHARLES        LA   TRAINED SPOTTER

            RAINFALL ESTIMATED GREATER THAN 2 INCHES PER HOUR WITH
            HAIL.

&&

RRICKS
Local storm report, May 14, 2:24 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             HOUMA                   29.58N 90.71W
05/14/2007  E0.75 INCH       TERREBONNE         LA   EMERGENCY MNGR

            DELAYED REPORT

&&

RRICKS
Local storm report, May 14, 2:41 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
341 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             HAMMOND                 30.51N 90.46W
05/14/2007  E1.00 INCH       TANGIPAHOA         LA   PUBLIC

            NORTH SIDE OF HAMMOND. POWER ALSO OUT. KLIX VIL 80 KG/M2
            THIS CELL.

&&

RRICKS
Local storm report, May 14, 3:29 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
429 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             7 E LIVINGSTON          30.50N 90.63W
05/14/2007  E1.75 INCH       LIVINGSTON         LA   BROADCAST MEDIA

            PUBLIC REPORT FROM HOLDEN RELAYED BY BATON ROUGE TV
            METEOROLOGIST.

&&

RRICKS
Local storm report, May 14, 3:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
443 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             WALKER                  30.48N 90.87W
05/14/2007  E0.75 INCH       LIVINGSTON         LA   BROADCAST MEDIA

            RELAYED BY BATON ROUGE TV METEOROLOGIST.

&&

RRICKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pike

When
May 14, 4:45 PM CST
Where
Pike County, Pricedale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.280, -90.300

Golfball size hail was observed.

Thunderstorm Wind, Pike

When
May 14, 4:45 PM CST
Where
Pike County, Summit
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.280, -90.470

A tree was blown down.

Hail, Amite

When
May 14, 5:25 PM CST
Where
Amite County, 8 mi N of Liberty
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.286, -90.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30539, 30540, 30537.